About Careers Internship MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Suicide Risk may be Increased by Certain Epilepsy Drugs

by Kathy Jones on July 27, 2010 at 10:03 PM
Font : A-A+

 Suicide Risk may be Increased by Certain Epilepsy Drugs

Only certain epilepsy drugs may increase the risk of suicide, a new study has found.

Newer drugs with a higher risk of causing depression than other epilepsy drugs, such as levetiracetam, topiramate and vigabatrin, were found to increase the risk of self-harm or suicidal behavior among people with epilepsy.

Advertisement

In contrast, newer drugs that have a low risk of causing depression and conventional epilepsy drugs did not have any increased risk of self-harm or suicidal behavior.

These groups include drugs such as lamotrigine, gabapentin, carbamazepine, valproate and phenytoin.

"These results may be helpful for doctors and people with epilepsy as they decide which drugs to use," said study author Frank Andersohn, MD, of Charite University Medical Center in Berlin, Germany.
Advertisement

"An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behavior, but could not address the question of whether there were differences among the various classes of epilepsy drugs."

The study is published in the July 27, 2010, issue of Neurology, the medical journal of the American Academy of Neurology.

Source: ANI
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
World Heart Day in 2022- Use Heart for Every Heart
Anemia among Indian Women and Children Remains a Cause of Concern- National Family Health Survey-5
H1N1 Influenza Prevention in Children: What Parents Need to Know
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Adolescence Depression Drug Toxicity Epilepsy Suicide Febrile Fits / Febrile Convulsions Stress Relief Through Alternative Medicine Bereavement Reye’s Syndrome Convulsions Electroencephalogram 

Most Popular on Medindia

Color Blindness Calculator Vent Forte (Theophylline) Blood Pressure Calculator Drug Side Effects Calculator Calculate Ideal Weight for Infants Hearing Loss Calculator A-Z Drug Brands in India Blood - Sugar Chart Sinopril (2mg) (Lacidipine) Find a Hospital
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
×

Suicide Risk may be Increased by Certain Epilepsy Drugs Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests